• Tomaxifen

    Asked by blessedgirl on Friday, October 9, 2015

    Tomaxifen

    I was wondering if anyone has been through being on this for 5 years and has it been more tolarable with few side effects then chemotherapy.

    13 Answers from the Community

    13 answers
    • Charnellf's Avatar
      Charnellf

      My hot flashes are intense and throughout the day. I have to change my sheets every day. The Tamoxifen has made my Neuropathy considerably worse. I gained 12 pounds this month. I am taking 1800 MG of Gabapentin every day. I have also developed arthritis so I am taking glucosamine chondroittin msm. They put me on 40 MG of Prozac and said clonidine also helped with the swats but I was already on thst. I started having problems with my period also to the point that the dr was concerned about the Tamoxifen causing cancer so I had everything female related removed. I had hysterectomy, bilateral salpingectomy, oophorectomy, and cystoscopy.I also have shooting stabbing pains in my ribs and Breasts that are severe and wake me up at night. I blame those on the surgery. However they didn't start until after I started taking the tamoxifen. I am going back to see my oncologist Tuesday. Hopefully we can find a solution. I felt so much better before taking the tamoxifen and have been debating quality of life vs longevity. I don't want to get out of bed anymore.

      over 5 years ago
    • BarbarainBham's Avatar
      BarbarainBham

      Charnellf, I'm no doctor, but if you're depressed, an antidepressant really helps. I don't know if Prozac is anti-anxiety or antidepressant, but if it is an antidepressant, sometimes you have to try a different one to get good results.

      Also they say depression is helped more by a combination of medicine and counseling, rather than just by one or the other. There are counselors who specialize in cancer patients, as our problems would be special.

      Have you been evaluated for fibromyalgia? Take care and best wishes.

      over 5 years ago
    • ChildOfGod4570's Avatar
      ChildOfGod4570

      Like with chemo, I think everybody reacts to Tamoxifen differently. For me, chemo caused constipation, gave me thrush and a metalic taste in my mouth, made most of my hair fall out, destroyed my menstral cycle, brought on fatigue like I had never known before, inflated me about 7 or so pounds, and put me in hospital once with neutorpenia. I couldnt' wait for chemo to end! Tamoxifen caused me a little more weight gain around the middle, brought on slight arthritis inone foot that clears up pretty quickly once I get going, gave me hot flashes, and makes me thirsty, so I just drink more water and eat popsicles made from fruit juice, and the side effects are manageable for me. So for me, over all, Tamoxifen is a pain in the rear but nowhere near as bad as chemo. Hugs and God bless.

      over 5 years ago
    • Judytjab's Avatar
      Judytjab

      I've been on tamoxifen for a year now and I have hot flashes (not bad)maybe 2 or 3 a day. My hair and skin are very dry. My eyesight is worse and I'm more irritable. I feel I can deal with this for 4 more years to prevent a recurrance. I do worry about the chance of uterine cancer though. I'm being checked often by my gyn. I didn't have chemo so I can't compare but from what I read, chemo is much worse.

      over 5 years ago
    • junie1's Avatar
      junie1

      I was on Tamoxifen in 1994 for 5 yrs. The side effects I found was weight gain,, but lost it when I went off the drug. I did have the hot flashes, cold sweats, that was due to the fact that I went thur menopause,, after my 1st chemo treatment. They were tolerable. Couldn't take anything for them,, dr's didn't and couldn't confirm that the over counter meds or even a prescription wouldn't cause cancer somewhere else in the body.. I'm here 20+ yrs later,, hot flashes have dimished. I am now on Arimedex,, after having a double mastectomy in 2014. I'll be taking this for at least 10 yrs, if not for the rest of my life. Hope you get all your questions answered. Please do talk to your doctors about anything that is on your mind.. don't leave anything out. they can't help you, if you don't let them know what's going on. Good Luck to you,,, God Bless,,

      over 5 years ago
    • BarbarainBham's Avatar
      BarbarainBham

      My oncologist gave me Clonidine for hot flashes, and it helped. It's an old blood pressure medicine and dilates your blood vessels.

      over 5 years ago
    • EJKIRBY's Avatar
      EJKIRBY

      I went through 5 yeas of tamoxifen with no side effects. I chose not to focus on the side effects but instead on the long term benefits . Good wishes as you go through your treatment

      over 5 years ago
    • MollyAWelsh's Avatar
      MollyAWelsh

      I have been on Tamoxifen for over three years......Have not gone through menopause. No weight gain....no side effects. When the five years are up; My oncologist already told me that he wanted me to take it another 5 years. I do plan on continuing it. I have lost over 100 pounds while on Tamoxifen. Again....no issues.

      over 5 years ago
    • sheri56's Avatar
      sheri56

      I too, have been taking tamoxifen for 5 years. No major problems....Oncologist will help me decide next appt if i will stay on tamoxifen for another 5 years or switch to another type of estrogen blocker drug for 5 more years.
      I wish everyone the best on their cancer journey. It sure isn't easy but I feel I am a stronger person because of it!

      over 5 years ago
    • MoveIt2012's Avatar
      MoveIt2012

      I have been on tamoxifen for a year now. As to the se's i've had weight gain and dry skin, constant thirst, and the hot flashes (which I think are the absolulte worst se) compared to the chemo--it's nothing. chemo put me into menopause so i was already having the hot flashes. my lack of cognitive togetherness probably bothers me more than anything else. i'm not sure if thats from chemo or menopause or both. still, i had to make a choice and for me taking the tamoxifen is the only choice. i still have to get my teens to adulthood. all the best to you.

      over 5 years ago
    • Lorijoy812's Avatar
      Lorijoy812

      I am 2 years on Tamoxifen with 8 to go. In the beginning I was irritable with mood swings and had hot flashes day and night. I have not gained much weight but my middle is definitely thicker. My joints do hurt but I am 54 so I can't put all of the blame on Tamoxifen. My onc switched me to 10mg twice a day instead of 20 once a day. I think this helped with the mood swings. Even if it really didn't we are not going to change me back to once a day. Eventually I started an anti-depressant, Celexa for panic attacks because I was fearing recurrence. The Celexa has helped me in so many ways. I rarely have hot flashes and I have a more positive attitude about managing stage III cancer.

      over 5 years ago
    • gingerb's Avatar
      gingerb

      If you're taking AIs does that mean chronic illness? I see people saying that.

      over 5 years ago
    • CASSIEME1's Avatar
      CASSIEME1

      JUNIE1 BLESS YOUR HEART, I JUST WISH I CAN HAVE THAT OUT LOOK AS TIME GOES ON. KEEP INSPIRING

      over 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.